question-icon

Suggest medication for depression that does not cause weight gain

default
Posted on Sun, 21 Jan 2018
Question: Hi I have been taking abilify for about 7 yrs now. It snapped me out of a major depression. I take only the 2.5 mg tablet. I have gained 60lbs on it. The weightgain has been making me very upset. Not only do I look fat, But I also look and feel pregnant which is very uncomfortable on my body. Any suggestins of what I can do?
My email is YYYY@YYYY . I have also tried Geodon but no weight loss. Rexulti the same. Wellbutrin and my head felt really sick





doctor
Answered by Dr. Michelle Gibson James (47 minutes later)
Brief Answer:
consider a weight loss physician

Detailed Answer:
HI, thanks for using healthcare magic

It is understandable to upset about the weight gain.

There are medications that can cause weight gain. Weight gain occurs by --(1) increasing appetite (2) decreasing metabolism (3) decreasing energy and activity level (4) decreasing fullness or satiety

You have tried the use of meds to help with weight loss, I am sorry that they were not effective or caused side effects.

Unfortunately there is a little that can be done regarding metabolism (unless related to low levels of thyroid hormone- this should be checked) or fullness but it is possible to address appetite and activity.
Because energy level may be decreased, you would need to consciously schedule exercise into your regimen, at least 150 mins a week, in at least 5 days.

Replacing 1 or 2 of your meals with a meal replacement would be helpful. A fixed meal replacement may help with weight loss.
If this is not an option then you should consider seeing a nutritionist or a weight loss doctor (bariatrician) to see if one of these or a combination, would be able to assist you.

Seeing these specialist would be a good option for you

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16810 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest medication for depression that does not cause weight gain

Brief Answer: consider a weight loss physician Detailed Answer: HI, thanks for using healthcare magic It is understandable to upset about the weight gain. There are medications that can cause weight gain. Weight gain occurs by --(1) increasing appetite (2) decreasing metabolism (3) decreasing energy and activity level (4) decreasing fullness or satiety You have tried the use of meds to help with weight loss, I am sorry that they were not effective or caused side effects. Unfortunately there is a little that can be done regarding metabolism (unless related to low levels of thyroid hormone- this should be checked) or fullness but it is possible to address appetite and activity. Because energy level may be decreased, you would need to consciously schedule exercise into your regimen, at least 150 mins a week, in at least 5 days. Replacing 1 or 2 of your meals with a meal replacement would be helpful. A fixed meal replacement may help with weight loss. If this is not an option then you should consider seeing a nutritionist or a weight loss doctor (bariatrician) to see if one of these or a combination, would be able to assist you. Seeing these specialist would be a good option for you I hope this helps, feel free to ask any other questions